Become a Resus Member for FREE! Get access to Resus learning resources and learn about upcoming events SUBSCRIBE [email protected]

Head injury and blood thinners-When to Scan

Advertise Your Event

Do you have an upcoming event that your would like to share with colleagues? We would love to hear from you!

Click on the “contact” button below, fill out the details in the pop-up and hit “submit”.

Subscribe to Resus

Get the latest updates on our Conferences PLUS our Webcasts and Education Newsletters. And it's FREE!

  • We respect your privacy
  • This field is for validation purposes and should be left unchanged.

Register Now:

The Primary Exam
Learn More
Emcore
Learn More

Head injury in the anticoagulated patient can be a challenge. Below is the approach I use. I then read a 2012 paper from the Annals of Emergency Medicine, which gives us the evidence on what our approach might be.

Here’s the scenario. A 56 yo male is brought to the emergency department following a mechanical fall at work. He has hit his head. He hasn’t lost consciousness, his GCS is 15, but has had a significant fall from a standing height. You find that he has a history of cardiac disease and is on clopidogrel. Do you CT scan this patient’s brain? If so, when? Do you admit for observation as he is on a blood thinner.

Here’s a second scenario. A 68 yo woman is brought to the emergency department following a mechanical fall, from a standing height and a head strike. She lost consciousness for 2-3 seconds. On assessing the patient you find that she is on warfarin for atrial fibrillation. Does she need a scan? When? Should be be admitted for observation? Should the warfarin be reversed?

My approach to CT’s is simple. I use my own ‘HAAGLE’ formula(as I used to have to haggle with the radiology registrar to get a head CT). It applies to the lower risk head injury, not the major head injury; they’re straightforward; just scan them all.

Here it is: (Only one of these is needed to trigger a scan)

HHeadache that the physician considers significant

AAmnesia- ante or retrograde in nature of > 30 minutes

AAnticoagulated- and this includes warfarin and clopidogrel. I also include aspirin

GGCS of < 15 at any time

LLoss of consciousness at any time

EEmesis of > 2 episodes

In terms of when to scan; I do so when the patient comes in. There is certainly evidence that bleeds can occur later in the elderly, however most will have a bleed when they come in?

A recent article by Nishijima et al Ann Emerg Med 2012;59(6):460-468,can help us.  The authors looked at ‘Immediate and delayed traumatic intracranial haemorrhage in patients with head trauma and pre injury warfarin or clopidogrel use’

It was a prospective observational study of 1064 patients. Patients were followed for two weeks after their initial presentation.

Of the total group of 1064 patients , 768 were on warfarin and 296 were on clopidogrel.

Immediate intracranial haemorrhage was present in:

  •      12% of those receiving clopidogrel vs 5.1% of those receiving warfarin.

Delayed intracranial haemorrhage ie., within 2 weeks was present in:

  •      0% on clopidogrel vs 0.6% of patients on warfarin

This study indicates that a CT on patient arrival to the emergency department is still very reasonable. It also indicates that a very small percentage of patients have a delayed bleed. It is therefore appropriate, unless there are other concerns to discharge these patients, without a repeat head CT, however with strict instructions, because delayed bleeding can occur. There is also no need to reverse anticoagulation if it is therapeutic.

admin

6 Comments

  1. Medstudent on 14/12/2012 at 10:28 am

    Thank you Dr. Kas for this blog. You mentioned that you don’t need to reverse anticoagulation if it is therapeutic, what are situations that you would stop it immediately?

    • admin on 05/03/2017 at 10:04 am

      I seem to have missed this comment. Sorry. What I meant was that if the CT is normal, they need no adjustment in their dose, as long as it’s therapeutic. If the patient had a very high INR i.e. I would stop it. If the patient had a bleed, not only would you stop it, but reverse it.

  2. Zafar on 16/03/2017 at 11:28 am

    So what you mean scan heads of all patients on Anticoagulant and ant platelets.No need to use Canadian minor head injury rule .

    • admin on 16/03/2017 at 5:08 pm

      Hi Zafar
      The simple answer is yes. The Canadian Minor Head Injury Rule CANNOT be applied if the patient is anticoagulated.

  3. Ajay on 29/04/2017 at 12:38 pm

    Interesting. I have never scanned anybody just because they were on Aspirin unless they had other factors, for example LOC etc as you mentioned. During the last 20yrs not a single patient came back with any significant symptoms or bleeding. Just my experience…………..

    • admin on 30/04/2017 at 9:38 am

      Hi Ajay
      I think you’re right, the literature only discusses warfarin and clopidogrel. Aspirin is my addition, but I think your right, I haven’t found too many either. The saver is that most people I see are on both aspirin and clopidogrel, so I haven’t scanned that many only aspirin patients.

Leave a Comment